A woman who has a food or drug allergy can have an allergic reaction after having sex with someone who has consumed the food or drug.

  Since drugs can show up in body secretions and fluids such as breast milk and urine, it is theoretically possible for a drug to be transferred through semen and be absorbed across the vaginal mucosa.

  There is only one documented case report of this possibly occurring. A penicillin-allergic woman began to develop hives, nausea, and swelling 30 minutes after unprotected sex with her boyfriend. It turns out that it started when he began taking dicloxacillin. The hives did not return once her boyfriend started using a condom for the remainder of the antibiotic...or following barrier-free intercourse after the dicloxacillin was discontinued.

  Experts agree that it's not necessary to warn patients of this potential risk.

Practical advice for a better career, with unlimited access to CE

Pharmacy Technician's Letter includes:

  • 12 issues every year, with brief articles about new meds and hot topics
  • 200+ CE courses, including the popular CE-in-the-Letter
  • Helpful, in-depth Technician Tutorials
  • Access to the entire archive

Already a subscriber? Log in

Volume pricing available. Get a quote